Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Citalopram withdrawal or Mirtazapine side effects . . . help

(7 Posts)
Amelie2Be Thu 19-May-16 09:50:46

Hi

I was taking 40mg of Citalopram for a few months but agreed with my doc that they weren't really helping so we started to cross taper to Mirtazapine. I went down to 20mg Citalopram and started taking 15mg of Mirtazapine at night. Initially it knocked me for six and I was neither use nor ornament for a couple of days. I tried taking the Mirtazapine a little earlier in the evening so that the effects would wear off earlier in the morning to see if I could function as dh was having to stay home to get the kids up and to school.

It seemed a little better so I carried on with the taper and have gone to 10mg then 5mg of Citalopram and the Mirtazapine is at 30mg however, aside from the ridiculous sleep and vivid dreams I have turned into a complete witch. Totally angry all of the time at everything and everyone including my family who have been wonderful and do not deserve this. If anything stays still long enough I will probably eat it (particularly if it resembles a carb) and have put on a stone in just over a week! blush

I can not work out if this is Citalopram withdrawal or the effects of Mirtazapine - I know that the latter is renowned for weight gain but I hadn't been prepared for this, I am already having to hunt down all my fat clothes because everything is uncomfortable. I know that my weight is the least of the problems but I am worried if it continues like this, not just because of the hunger issue but more importantly that I am still feeling awful and being angry at everyone just makes me feel worse. In terms of helping the depression, it really isn't.

With all AD's I know that it takes time to level out but I am wondering how long anyone with experience of changing has been expected to leave it before changing again? How wrong does it have to feel? Any thoughts at all would be very much appreciated. sad

Elsasalterego Thu 19-May-16 23:12:58

I dropped from citalopram 40 mg to nothing because I ran out and couldn't get to the dogs for 4 days. I had what felt like little electrical storms inside my head and I was horrible to be around- everything irritated me. I started up again and now have dropped to 20mg but it took me a month to get used to that, I had milder symptoms for ages, still occasionally do about 2 months later. Can't comment on the side effects but symptoms sound like withdrawal to me.

Elsasalterego Thu 19-May-16 23:13:39

To the docs

EDisFunny Thu 19-May-16 23:18:55

The hunger and cravings are the mirtazipine and, in my experience, don't go away until you come off the drug. The sleepiness is mirtazipine as well, though that side effect usually doesn't increase with higher doses.

As pp has said, common side effects of citolopram withdrawal are irritability and the dreaded mind zaps.

Good luck

whatsonyourplate Thu 19-May-16 23:26:14

No experience of citalopram, but DH takes Mirtazapine and it gives him really vivid dreams and did increase his appetite, but that seems to have reduced again now. The bad temper is probably withdrawal but it's hard to know for sure when you are cross tapering.
No real advice but you have my sympathies, changing meds is a real trial, and that's just seen from the outside trying to support DH. I hope things settle down for you soon.

Amelie2Be Fri 20-May-16 09:50:24

Thank you all for your replies. I'm seeing my doc this afternoon so will see what she says. I know in the long run that the tablets should help but all of this other stuff almost makes me think I was better before I started taking them so I appreciate the input because I at least know I'm not alone.

EDisFunny Sat 21-May-16 22:34:08

I hope it all went well for you and things get sorted.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now